Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 17, NWS Kansas City, MO

April 13, 1998Caldwell County, Carroll County, Livingston County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 13, 1998, 10:58 AM CDT for Caldwell County, Carroll County, Livingston County, Missouri. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 13, 1998, 10:58 AM CDT (15:58 UTC)
Expired
Apr 13, 1998, 12:00 PM CDT
In force
62 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Caldwell County, MO, Carroll County, MO, Livingston County, MO

What was reported inside it

TimeReportWhereRemark
Apr 13, 11:00 AM CDTHail 1Braymer, MOA storm spotter reported one inch diameter hail in Braymer.
Apr 13, 11:00 AM CDTThunderstorm Wind 75Braymer, MOThe same storm that produced one inch hail in Braymer was responsible for a wind gust to 75 MPH.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 4.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1998-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 822 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1998-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 328 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
822 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
328 m²/s²
0-3 km storm-relative helicity
401 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

503 
WUUS1 KMCI 131600 RRA
SVRMCI
MOC025-033-117-131700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL KANSAS CITY MO
1058 AM CDT MON APR 13 1998

* SEVERE THUNDERSTORM WARNING FOR
     NORTHERN CARROLL COUNTY IN MISSOURI
     CALDWELL COUNTY IN MISSOURI
     LIVINGSTON COUNTY IN MISSOURI

* UNTIL NOON CDT

* SOME LOCATIONS AFFECTED
     OVER LUDLOW AT 1105 AM CDT
     OVER UTICA AT 1120 AM CDT
     NEAR CHILLICOTHE AT 1125 AM CDT

* AT 1058 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BRAYMER...MOVING NORTHEAST AT 35 MILES PER
  HOUR.

PEOPLE IN THE PATH OF THIS STORM CAN EXPECT HAIL UP TO ONE INCH IN 
DIAMETER AND DAMAGING WINDS UP TO 65 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE 
INDOORS IF POSSIBLE. SEVERE THUNDERSTORMS SOMETIMES PRODUCE 
TORNADOES.

LAT...LON 3974 9339 3952 9331 3946 9368 3973 9403
          3978 9376 3996 9365 3994 9341

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 2:35 AM CDT, 8 hours 23 minutes earlier.

Area forecast discussion, Apr 13, 2:35 AM CDT, 8 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
235 AM CDT MON APR 13 1998

MAIN FORECAST CONCERN IS WITH PRECIPITATION TODAY. CURRENTLY SEEING
SOME SCATTERED STORMS DEVELOPING AS SHORT WAVE HEADS TOWARD AREA
WITH A DECENT COLD POOL ASSOCIATED WITH IT. THIS SHOULD QUICKLY MOVE
ACROSS AREA TODAY. WILL PUT IN PRECIPITATION IN WESTERN ZONES FOR
MAINLY THIS MORNING BUT CONTINUE IT ALL DAY IN THE EAST.

ONCE THIS SHORT WAVE MOVES BY...AREA WILL SEE BRIEF SURFACE RIDGING
BEFORE NEXT SURFACE LOW DEVELOPS IN KANSAS ON TUESDAY IN RESPONSE TO
NEXT SHORT WAVE. NOT OUT OF THE QUESTION WESTERN PARTS OF FORECAST
AREA COULD SEE PRECIPITATION DEVELOP BY LATE AFTERNOON ON TUESDAY
BUT SINCE TIMING STILL IN QUESTION WILL JUST LEAVE POPS OUT OF
DAYTIME AND KEEP THE CURRENT TUESDAY NIGHT CHANCES GOING.

TEMPERATURES A BIT TRICKY TODAY WITH FRONT AND COLD POOL COMING
THROUGH. WILL SCALE BACK CURRENT FORECAST JUST A BIT.  GUIDANCE
NUMBERS IN PRETTY CLOSE AGREEMENT...BUT GIVEN CURRENT READINGS...MAY
BE A SHADE TO COOL. WILL GO SLIGHTLY ABOVE

.EAX...
MO...NONE
KS...NONE

PC

In the hours before

Local storm report, Apr 13, 8:59 AM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
859 AM CDT MON APR 13 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 AM    SPRINGDALE                KS    .75 INCH HAIL
04/13/98   LEAVENWORTH
Local storm report, Apr 13, 8:59 AM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
859 AM CDT MON APR 13 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 AM    SPRINGDALE                KS    .75 INCH HAIL
04/13/98   LEAVENWORTH
Local storm report, Apr 13, 10:06 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1006 AM CDT MON APR 13 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0912 AM    JARBALO                   KS    1 INCH HAIL
04/13/98   LEAVENWORTH
Local storm report, Apr 13, 10:06 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1006 AM CDT MON APR 13 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0912 AM    JARBALO                   KS    1 INCH HAIL
04/13/98   LEAVENWORTH
Local storm report, Apr 13, 10:51 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1051 AM CDT MON APR 13 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCAjTION....

0930 AM    LEAVENWORTH               KS    .75 INCH HAIL
04/13/98   LEAVENWORTH
Local storm report, Apr 13, 10:51 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1051 AM CDT MON APR 13 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCAjTION....

0930 AM    LEAVENWORTH               KS    .75 INCH HAIL
04/13/98   LEAVENWORTH

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 3:38 AM CDTSevere Thunderstorm WarningEAXCass, Jackson32 min
Apr 13, 4:10 AM CDTSevere Thunderstorm WarningEAXLafayette40 min
Apr 13, 9:38 AM CDTSevere Thunderstorm WarningEAXLafayette32 min
Apr 13, 11:19 AM CDTSevere Thunderstorm WarningEAXJackson61 min
Apr 13, 11:45 AM CDTSevere Thunderstorm WarningEAXClay, Ray45 min
Apr 13, 12:49 PM CDTSevere Thunderstorm WarningEAXJackson31 min
Apr 13, 1:02 PM CDTFlash Flood WarningEAXCaldwell, Carroll, Livingston4 hr
Apr 13, 1:09 PM CDTSevere Thunderstorm WarningEAXLafayette36 min
Apr 13, 2:34 PM CDTSevere Thunderstorm WarningEAXCooper, Howard46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.